I went to the doctor because I was having some insomnia/anxiety/hair loss issues and the results came back showing I'm hyperthyroid. Reverse T3 Serum was 68.9ng/dl (range 13.5-34.2), T4, Free Direct was 2.51 (range .82-1.77), Triiodothyronine,Free,Serum, was 7.7pg (range 2-4.4), was TSH was .018 (range was .45-4.5). Antithyroglobulin Ab was 96 IU/mL (range 0-40) and Thyroid Peroxidase (TPO) Ab was 115 IU/mL (range 0-34).
She wanted me to get an endocrinologist appointment which I did, but they won't see me until November 2nd. Until then she prescribed Tapazl/Methimazole (5mg) and Propranolol (10mg).
She didn't spend a lot of time talking to me about what is going on. She said there's evidence of Hashis, but that I'm hyper because of the TSH. She said to wait until the endo to figure out what's really going on but that there's little chance it's just going to go away on its own.
Does anyone have any advice on what my bloodwork might mean, and whether the drugs are necessary or should I wait for the endo? Will taking them now make it harder to determine what's going on in a month?
I'm a little wary of medication in general and the side effects of the beta-blocker on the packaging freaked me out a little.
I guess I'm just worried about taking the meds without knowing what's causing everything.
Agreed that you are hyper, but it's not because of the TSH. It's because your Free T3 and Free T4 are both over range, indicating that your thyroid is producing too much hormones.
The antibodies indicate that you do have Hashmoto's, which is most often associated with hypothyroidism, but can present with periods of hyper, in the beginning stages.
You should also ask to get tested for Thyroid Stimulating Immunoglobulin, which is the definitive test for Graves Disease, which is another autoimmune thyroid disease and is associated with hyperthyroidism. Rarely, people have both, Hashimoto's and Graves.
You should also ask for a thyroid ultra sound, to determine if you have nodules on your thyroid. Sometimes, nodules on the thyroid leak hormones on their own, independently of the thyroid.
Your doctor is right -- there's little chance this will go away on its own. Once you have an autoimmune disease, you will always have it, even when your actual thyroid levels have been adjusted adequately and you feel well.
I'm sure you'll feel much better if you start taking the medication. Just because the side effects are listed on the package insert, doesn't mean that everyone gets them. They simply have to tell you what the "possible" side effects might be. If you have any of those side effects and they don't go away relatively soon, you should call your doctor to have the medication adjusted.
I'd also recommend that you call the endo's office and ask if they maintain a cancellation list. That's a list of patients who are willing to come in at a moment's notice, in the event that someone cancels an appointment. We often see people able to get in sooner, by having their name put on a cancellation list.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.